North Carolina, 2012Rip Current in North Carolina, June 4, 2012
June 4, 2012 · NWS ILM · 1 event in 1 county or zone
A man drowned while attempting to rescue swimmers caught in a rip current near Bald Head Island.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man drowned while attempting to rescue swimmers caught in a rip current near Bald Head Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 4, 5:33 PM EST, 42 minutes earlier.
Area forecast discussion, Jun 4, 5:33 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
633 PM EDT MON JUN 4 2012
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA LATE TONIGHT. SCATTERED SHOWERS
AND THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY THROUGH FRIDAY AS
UPPER DISTURBANCES PASS ACROSS THE REGION. A WARMING AND DRYING
TREND IS EXPECTED HEADING INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 355 PM MONDAY...STRATIFORM RAIN LINGERING ACROSS SOUTHERN
AREAS THIS AFTERNOON AS HALLMARK SIGNATURE OF JET DYNAMICS
(ELONGATED COLDER CLOUD TOPS ON IR IMAGERY DRIFTS OFF TO THE
SOUTH AND RACES OFF TO THE EAST. LOOKS LIKE A LULL IN POPS FOR
THE REMAINDER OF THE AFTERNOON PAST 1800 UTC THROUGH MOST OF THE
EVENING.
GFS OMEGA FIELDS SHOW TWO AREAS OF FORCING FOR THE OVERNIGHT
HOURS...FIRST FROM 0600-1200 UTC WITH LOW LEVEL CONVERGENCE FROM
NORTH TO SOUTH WITH THE FRONT. SECOND...MID LEVEL OMEGA AROUND 500MB
CLOSER TO 1200 UTC WITH THE FEATURE NOW IN ILLINOIS. WILL HAVE A DRY
PERIOD FOR SEVERAL HOURS FROM THE MIDDLE PART OF THIS AFTERNOON
THROUGH 0600 UTC THEN FOLLOW THE PREVIOUS TRENDS. CONSIDERING ALL OF
THE DEBRIS CLOUDINESS FLOATING AROUND...ADDED A COUPLE OF DEGREES TO
OVERNIGHT MINS ACROSS THE BOARD.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 355 PM MONDAY...COMPLEX AND MUDDLED FORECAST DUE TO TIMING
OF UPPER IMPULSES MOVING RATHER SWIFTLY DOWN THE WEST PORTIONS
OF AN HIGHLY AMPLIFIED RIDGE...AND A COLD FRONTAL BOUNDARY THAT
MAY STALL OVER OUR VERY SOUTHERN ZONES.
ONE IMPULSE OVER ILLINOIS PRESENTLY WILL DROP SE IMPACTING OUR
ZONES WITH A CHANCE OF RAIN TUESDAY MORNING AROUND OR AFTER
DAYBREAK. DEPENDING ON WHERE THE WEAK FRONTAL BOUNDARY NEARLY
IN AN E-W FASHION SETTLES...WE MAY SEE ISOLATED/SCATTERED SHRA
THROUGH TUESDAY...PERHAPS FAVORED OVER SC.
MAX TEMPS WILL RUN 4-7 DEGREES BELOW NORMAL TUE/WED...WHEREAS
MIN TEMPS DUR TO CLOUDS COULD HOLD NEAR OR JUST SLIGHTLY BELOW
NORMAL.
COASTAL FLOOD ADVISORY MAY BE NEEDED TUESDAY NIGHT AROUND HIGH
TIDE...BUT AFTER THIS ASTRONOMICAL TIDES WILL WANE.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 300 PM MONDAY...BROAD POSITIVELY TILTED TROUGH WILL BE FOUND
ACROSS THE EASTERN HALF OF THE U.S. ON THURSDAY. LOCALLY THIS WILL
TRANSLATE TO BELOW CLIMO TEMPERATURES THAT WILL BE FURTHER MODULATED
BY THE EXTENT OF CLOUD COVER ACTING TO INHIBIT INSOLATION. VERY
SHEARED OUT SHORTWAVE WILL CROSS THE REGION ON THURSDAY MAINLY EARLY
IN THE DAY. ONE FINAL PIECE OF SHORTWAVE ENERGY DIVES THROUGH THE
SOUTHERN PART OF THE TROUGH ACTING TO SWING IT OFF THE COAST. THIS
SHORTWAVE MAY CROSS THE COASTAL CAROLINAS OR BE A BIT FURTHER EAST.
EITHER WAY THE COOL SURFACE AIRMASS IN PLACE WILL NOT BEAR MUCH OR
ANY INSTABILITY SO ANY PRECIP GENERATED WILL EITHER BE STRATIFORM OR
SHALLOW CONVECTION AND NOT LEAD TO APPRECIABLE AMOUNTS AT ALL ON
THURSDAY. FRIDAY IS STARTING TO LOOK DRIER DUE THE THE FRONT
SLIPPING SO FAR TO THE SOUTH. THE SECOND PORTION OF THE PERIOD FROM
SATURDAY ON WILL FEATURE MUCH DIFFERENT WEATHER. THE EXIT OF THE
UPPER TROUGH WILL ALLOW BUILDING HEIGHTS FROM THE WEST. SURFACE HIGH
PRESSURE WILL SIMILARLY SHIFT FROM THE OHIO VALLEY TO AN OFFSHORE
POSITION. SKY COVER SHOULD IMPROVE AND TEMPERATURES WILL SHIFT TO
CLIMO OR ABOVE. DEWPOINTS MUCH MORE TYPICAL OF JUNE WILL ALSO BE
BACK IN THE RETURN FLOW REGIME.
&&
.AVIATION /00Z MONDAY THROUGH SATURDAY/...
AS OF 00Z MONDAY...VFR EXPECTED TO PREVAIL THROUGH THE VALID PERIOD
WITH EXCEPTION OF POTENTIAL BRIEF MVFR IN SHOWERS AND THUNDERSTORMS
TUESDAY AFTERNOON SOUTHERN TERMINALS AND POSSIBLE IFR CIGS FROM 06Z
TO 12Z.
AN APPROACHING COLD FRONT THAT WILL PROPAGATE ACROSS THE AREA
TONIGHT MAY BE ACCOMPANIED BY A FEW SHOWERS AND THUNDERSTORMS.
ATTM...THE PROBABILITY OF ANY PARTICULAR TAF SITE BEING IMPACTED IS
LESS THAN 30 PERCENT OVERNIGHT. IT IS ALSO POSSIBLE THAT WE COULD
SEE ST DEVELOPMENT IN THE 06Z TO 12Z WINDOW AFTER THE FRONT MOVES
THROUGH. MODEL GUIDANCE SUGGESTS THAT DRIER AIR UPSTREAM WILL NOT
MAKE IT TO AREA TAF SITES AS WINDS RAPIDLY GO NE AFTER FROPA. IF
THIS OCCURS...IT IS MOISTURE TRAPPED BELOW THE FRONTAL INVERSION MAY
ALLOW IFR CIGS TO DEVELOP AT AREA TAF SITES. FOR NOW...IFR CIGS ARE
NOT INCLUDED IN THE TAFS AS THIS SCENARIO TYPICALLY DOES NOT DEVELOP
IMMEDIATELY AFTER FROPA.
A PROB 30 GROUP HAS BEEN INCLUDED FOR THE 18Z TO 24Z WINDOW FOR
-TSRA AT THE SC TAF LOCATIONS AS THEY WILL BE CLOSER TO THE FRONTAL
BOUNDARY DURING THAT PERIOD WITH UPPER LEVEL SUPPORT FOR STORMS IN
THE AREA.
EXTENDED OUTLOOK...SHOWERS POSSIBLE THROUGH THURSDAY...MAINLY IN THE
AFTERNOON AND EVENING. OTHERWISE EXPECT VFR.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 355 PM MONDAY...MAIN EVENT FOR THE MARINE COMMUNITY FOR THE
NEAR TERM WILL BE THE WIND SHIFT OVERNIGHT. WILL SEE WINDS VEER
FROM WESTERLY TO NORTHERLY BY 1200 UTC. THIS WILL TAKE PLACE
PRIMARILY DURING THE 0600 -1200 UTC TIME FRAME. ESSENTIALLY NO
COLD AIR ADVECTION IN THE WAKE OF THE BOUNDARY SO WIND SPEEDS
REMAIN ON THE LOWER END OF A 10-15 KNOT RANGE. LATEST SPECTRAL
PLOTS SHOW THE WAVE SPECTRUM DOMINATED BY SIX SECOND WIND WAVES
WITH A SUBTLE 15 SECOND PERIOD. SHOULD SEE THIS SPECTRUM CONTINUE
AS WELL AS SIGNIFICANT SEAS OF 2-3 FEET.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 355 PM MONDAY...VARIABLE BUT LIGHT WINDS INTO EARLY TUESDAY
AS A WEAK COLD FRONT DROPS SOUTH OVER THE WATERS. BY TUESDAY AFTN
PRETTY GOOD CONSENSUS THAT NE WINDS WILL PREVAIL...VEERING TO EAST
WEDNESDAY NIGHT. WITH ONE LOW PRESSURE WAVE TRACKING ALONG THE FRONT
WEDNESDAY...AND PASSING SOUTH OF THE AREA...MOUNTING NE WINDS IN
RESPONSE COULD BRING SEAS TO A 4-5 FOOT RANGE N OF CAPE FEAR AND
OVER THE OUTER WATERS WEDNESDAY...BUT ADVISORIES DO NOT APPEAR TO
BE NEEDED...BUT CAUTIONARY STATEMENT POTENTIALLY MAY BE. ISOLATED
TSTMS ARE POSSIBLE BOTH DAY OVER THE WATERS.
LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 355 PM MONDAY...THURSDAY WILL BRING A LIGHT ONSHORE/EASTERLY
WIND AS SURFACE HIGH PRESSURE SITS WELL TO OUR NORTHWEST. THERE IS
SOME UNCERTAINTY REGARDING NE VS SOUTHEAST HINGING UPON WHETHER OR
NOT A FLAT WAVE OF LOW PRESSURE DEVELOPS ALONG A FRONTAL BOUNDARY
STALLED WELL TO THE SOUTH. EITHER WAY WIND SPEED WILL BE CAPPED AT
10KT OR SO AND THE RESULTING SEAS QUITE SMALL IN THE ABSENCE OF ANY
APPRECIABLE SWELL. THE EXIT OF THE LOW PAIRED WITH THE EASTWARD
PROGRESSION OF THE HIGH ON FRIDAY WILL BACK WINDS TO N OR NW AND
COULD RESULT IN A SHORT LIVED INCREASE IN SPEED OF 5 KT. WINDS WILL
BE LIGHTEST AND QUITE VARIABLE ON SATURDAY AS THE HIGH FINALLY
BUILDS OVER THE REGION AND EVENTUALLY FINDS ITSELF CENTERED OFFSHORE
FOR A SLIGHT SOUTHERLY COMPONENT LOCALLY LATE IN THE DAY OR BY
NIGHTTIME.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...COASTAL FLOOD ADVISORY FROM 7 PM TO 10 PM EDT THIS EVENING
FOR SCZ054-056.
NC...COASTAL FLOOD ADVISORY FROM 7 PM TO 10 PM EDT THIS EVENING FOR
NCZ106-108-110.
COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT EDT
TONIGHT FOR NCZ107.
MARINE...NONE.
&&
NEAR TERM...SHK
SHORT TERM...MJC
LONG TERM...MBB
AVIATION...SGL/SHKHazardous weather outlook, Jun 4, 3:03 PM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
403 PM EDT MON JUN 4 2012
NCZ087-096-099-109-SCZ017-023-024-032-033-039-053-055-052015-
ROBESON-BLADEN-COLUMBUS-INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
403 PM EDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-052015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
403 PM EDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ105-052015-
INLAND PENDER-
403 PM EDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TONIGHT.
FLOOD WARNING FOR PENDER COUNTY ALONG THE NE CAPE FEAR RIVER AT
BURGAW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
FLOOD WARNING FOR PENDER COUNTY ALONG THE NE CAPE FEAR RIVER AT
BURGAW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-110-SCZ054-056-052015-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
403 PM EDT MON JUN 4 2012
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ107-052015-
INLAND NEW HANOVER-
403 PM EDT MON JUN 4 2012
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MINOR COASTAL FLOODING IS POSSIBLE A FEW HOURS AROUND HIGH TIDE
OVER THE NEXT FEW DAYS AS A RESULT OF THE FULL MOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Rip Current, Coastal Brunswick
- When
- June 4, 6:15 PM EST
- Where
- Coastal Brunswick forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 34.039, -78.227 (the zone’s center; the record gives no point)
A 43 year old male drowned while attempting to help swimmers caught in a rip current near the Shoals Club on Station House Way. Rescue teams from Bald Head Island pulled seven people to safety but could not locate the 43 year old victim. Rescue personnel pulled his body from the water about an hour after the incident started.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, June 4, 20123 deaths · $780,000 · EF2 · 3 events
- Wildfire in New Mexico, June 4 to 22, 2012$26 million · 1 event
- Hail and Damaging Winds in Georgia, June 4, 2012$8.8 million · 2.75 in hail · 22 events
- Coastal Flood in Massachusetts, June 4 to 5, 2012$490,000 · 9 events
- Hail and Damaging Winds in Mississippi, June 4, 2012$212,000 · 1.75 in hail · 10 events
- Dust Storm and High Wind in California, June 4 to 5, 2012$105,000 · 74 kt wind · 6 events
- Damaging Winds in Wyoming, June 4, 2012$80,000 · 60 kt wind · 7 events
- Tornado and Hail in Arkansas, June 4, 2012$49,000 · EF0 · 11 events
- High Wind in Nevada, June 4, 2012$75,000 · 60 kt wind · 2 events
- Hail in Illinois, June 4, 2012$52,000 · 3 in hail · 3 events
- Damaging Winds in Tennessee, June 4 to 5, 2012$50,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Georgia, June 4 to 5, 2012$27,000 · 60 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390929.